Alert archive / Wyoming / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Cheyenne, WY

June 12, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 12, 2023, 2:08 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2023, 2:08 PM MDT (20:08 UTC)
Expired
Jun 12, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 117 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS55 KCYS 122008
FFWCYS
WYC001-007-122300-
/O.NEW.KCYS.FF.W.0004.230612T2008Z-230612T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
208 PM MDT Mon Jun 12 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  The Mullen Fire Burn Scar Area in...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 500 PM MDT.

* At 208 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mullen Fire Burn Scar Area. Between 0.5 and 1 
  inch of rain has fallen. Additional rainfall amounts of 0.5 to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Pelton Creek and Boswell Creek. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding caused by
           thunderstorms in and around the Mullen Fire Burn Scar
           Area.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Mullen Fire Burn Scar Area.

* Some locations that will experience flash flooding include...
  Miller Lake Campground, Evans Creek Campground, Illinois Creek 
  Campground, Boswell Creek Campground and Woods Landing-Jelm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Mullen Fire Burn Scar Area. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4111 10638 4115 10630 4115 10624 4111 10620
      4111 10615 4110 10612 4110 10609 4109 10606
      4100 10605 4100 10617 4100 10631

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Fuller/AJA
1 follow-up statement
856 
WGUS75 KCYS 122304
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
504 PM MDT Mon Jun 12 2023

WYC001-007-122314-
/O.EXP.KCYS.FF.W.0004.000000T0000Z-230612T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
504 PM MDT Mon Jun 12 2023

...FLASH FLOOD WARNING FOR THE MULLEN FIRE BURN SCAR AREA HAS 
EXPIRED FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4111 10638 4115 10630 4115 10624 4111 10620
      4111 10615 4110 10612 4110 10609 4109 10606
      4100 10605 4100 10617 4100 10631

$$

Brothers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:04 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 12, 2:04 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
204 PM MDT Mon Jun 12 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 116 PM MDT Mon Jun 12 2023

One more active day of moderate to occasionally heavy rain is
underway across southeast Wyoming and western Nebraska. The
current nebulous flow pattern that has persisted across the
central high plains and central Rockies continues today, resulting
in similar airmass-type thunderstorm activity. PWAT values remain
around 1 to 1.5 sigma for mid-June, with skinny-CAPE profiles,
weak storm motions, and negligible CIN evident in forecast
soundings. An observed forecast sounding just south of the CO/WY
border showed PWAT values of at least 0.8". Rapid destabilization
has occurred in areas devoid of mid and upper- level cloud cover,
and the expectation is for that to continue in areas farther north
up I-25, the eastern plains, and in the Laramie/Snowy Ranges.
Most short-term forecast guidance indicates the potential for at
least an inch of rain in the strongest cores, and localized
flooding remains a concern especially in any spots that see
multiple rounds of heavy rain. This may ultimately occur as storm
propagation results in the stronger cores drifting west-
southwest, or even remaining nearly stationary, as additional
developing storms drift generally south to north in the mean wind
flow. Regardless of the somewhat chaotic nature of convective
trends, the current Flood Watch remains in place until 06z
tonight. Additional flood advisories and warnings are certainly
possible and motorists should be on vigilant guard this afternoon
for ponding on local roads and highways.

Typical diurnal trends will result in diminishing activity
overnight, although this will be somewhat complicated by any
dominant storm clusters that move north out of the Colorado Front
Range. Some CAM guidance solutions depict a lingering MCV drifting
north to the CO/WY/NE border, which may keep shower activity
going in southeast Wyoming through Tuesday morning. Generally
northerly surface flow will move in from the northern high plains
on Tuesday afternoon across most of southeast Wyoming and
southwest Nebraska, which will usher in some slightly drier air at
the surface and aloft. This will help limit the convective
activity on Tuesday afternoon and evening as forecast soundings
depict much lower PWAT values and some light west-southwesterly
storm motions. That being said, one or two stronger cores may
still pose a heavy rain threat, especially over the Snowy and
Sierra Madre mountain ranges.

.LONG TERM...(Tuesday night through Monday)
Issued at 116 PM MDT Mon Jun 12 2023

Main Weather Highlights:

1) Rounds of afternoon scattered showers and thunderstorms across
much of SE Wyoming will be possible Wednesday and Thursday. Some
organized strong to potentially severe thunderstorms may be possible.

2) Frontal boundary will bring another round of showers and
thunderstorms to the region on Thursday. Some strong to severe
thunderstorms will be possible.

3) The weather pattern begins to shift on Friday which may usher in
more organized severe weather across SE Wyoming and the Nebraska
Panhandle on Friday and into the weekend. Temperatures are expected
to approach seasonal normals over the weekend.

Overview: The last rounds of the prolonged wet pattern with daily
widespread showers and thunderstorms with heavy rain looks to come
to an end on Wednesday. The overall weather pattern begins to shift
toward a more progressive pattern with a return to some type of
westerly flow aloft and frontal boundaries and upper level
shortwaves moving aloft. This will be first evident by a weak
boundary moving through on Thursday ahead of an approaching upper
level trough across the Montana. While the coverage of the
precipitation chances will decrease as we return to a more diurnal
thunderstorm curve, expect daily chances for thunderstorms to
continue through the week and into the weekend. With the return of
better winds aloft and the abundant low level moisture some
organized severe weather may be possible on Friday and Saturday.

Discussion: Wednesday looks similar to Tuesday in regards to
westerly winds as well as a shortwave tracking just south of the
CWA. This shortwave has a bit more moisture with it so coverage of
storms will likely be more scattered. Instability looks better with
about 1200 J/kg of MUCAPE. Severe potential will still be limited by
weak shear.

Heading into the end of the week, flow becomes more northwesterly
with a trough passing to the north. Storms during this time look
more likely with more widespread coverage. Severe storms cannot be
ruled out during this time, especially Friday. Instability and shear
look the best on Friday compared to any other day of the week, so
will continue to monitor this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon Jun 12 2023

A very moist atmosphere has kept low clouds and MVFR CIGs lingering
at terminals across the area. Expect this to continue throughout
the afternoon with peaks of sun also possible with brief VFR
conditions. Later this afternoon, storms will push north out of
Colorado and into southeast Wyoming and western Nebraska. Storm
coverage will be widespread across much of the area. Main concern
with storms will be heavy downpours and torrential rain. This will
likely lead to very poor visibility and likely IFR conditions at
times. Some thunderstorms may also contain small hail and gusty
winds. Storms will continue through the evening and eventually
dissipate later tonight.

&&

.FIRE WEATHER...
Issued at 116 PM MDT Mon Jun 12 2023

Cool temperatures and a moist, rainy airmass will remain in
place over southeast Wyoming and Western Nebraska on Monday into
Tuesday. By midweek, expect a more dry airmass to move in from
the west. Fire weather conditions will remain minimal however, with
afternoon and evening thunderstorms possible especially by
Thursday. Winds will remain generally light out of the west with
briefly gusty winds near any thunderstorms.

&&

.HYDROLOGY...
Issued at 116 PM MDT Mon Jun 12 2023

Flood Watches remain in place over southeast Wyoming this
afternoon. While river flooding is not expected, isolated
instances of rises on local creeks or streams are possible with
any heavier storms. Repeated storms or training of heavy rain over
similar locations may cause a few local instances of stream
flooding. The threat will diminish rapidly after around 9pm
tonight as thunderstorms end.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch until midnight MDT tonight for WYZ106-115>119.

NE...None.
&&

SHORT TERM...MAC
LONG TERM...AW
AVIATION...SF
FIRE WEATHER...MAC
HYDROLOGY...MAC
Hazardous weather outlook, Jun 12, 1:21 PM MDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
121 PM MDT Mon Jun 12 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
121 PM MDT Mon Jun 12 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Heavy rain is possible over much of southeast Wyoming and
southwest Nebraska this afternoon. Please report any instances of
flooding to the NWS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Expect a drying trend over the next several days with
thunderstorms limited to the afternoon and evening hours.

.Spotter information statement...
Please report any severe weather or flash flooding to the NWS.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:50 AM MDTFlood WatchCYSAlbany, Laramie, Platte22 hr
Jun 12, 2:27 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie41 min
Jun 12, 2:29 PM MDTFlash Flood Warning Considerable damage threatCYSAlbany3 hr
Jun 12, 2:59 PM MDTFlash Flood WarningCYSAlbany, Laramie3 hr
Jun 12, 3:08 PM MDTFlash Flood WarningCYSGoshen, Laramie3 hr
Jun 12, 3:45 PM MDTFlash Flood WarningCYSGoshen, Laramie3 hr
Jun 12, 5:03 PM MDTAreal Flood AdvisoryCYSLaramie3 hr

Nearby

Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.